Alert archive / Massachusetts / Extreme Cold Warnings in 2026

Extreme Cold Warning 2, NWS Boston/Norton, MA

February 6, 2026Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 4 counties in Massachusetts

NWS Boston/Norton, MA issued this extreme cold warning at Feb 6, 2026, 12:20 AM EST for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 4 counties in Massachusetts. It took effect at Feb 7, 2026, 6:00 PM EST. It was in force for 19 hr. 34 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 6, 2026, 12:20 AM EST (05:20 UTC)
In effect from
Feb 7, 2026, 6:00 PM EST
Expired
Feb 8, 2026, 1:00 PM EST
In force
19 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 106 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 6:25 PM ESTSNOW 4.82 W Westborough, MA
Feb 7, 6:56 PM ESTSNOW 5.2Worcester Ap, MA
Feb 7, 7:55 PM ESTSNOW 52 Nw Grafton, MAReported by Trained Spotter.
Feb 7, 8:30 PM ESTSNOW 31 Sw Northfield, MAReported by Trained Spotter.
Feb 7, 8:40 PM ESTSNOW 4.5Belchertown, MAReported by Trained Spotter.
Feb 8, 6:00 AM ESTSNOW 4.24 N Rutland, MACocorahs station MA-WR-148 Rutland 3.8 N.
Feb 8, 6:11 AM ESTSNOW 2.41 S Greenfield, MACO-OP Observer station GRFM3 Greenfield.
Feb 8, 6:35 AM ESTSNOW 11 Wsw Williamsburg, MACocorahs station MA-HS-8 Williamsburg 1.2 WSW.
Feb 8, 6:43 AM ESTSNOW 21 Wsw Westminster, MACocorahs station MA-WR-44 Westminster 0.6 WSW.
Feb 8, 7:00 AM ESTSNOW 11 Ssw Agawam, MACocorahs station MA-HD-33 Agawam 1.1 SSW.
Feb 8, 7:00 AM ESTSNOW 11 W Russell, MACocorahs station MA-HD-70 Russell 0.9 W.
Feb 8, 7:00 AM ESTSNOW 13 Ne Granville, MACocorahs station MA-HD-62 Southwick 4.3 NW.
Feb 8, 7:00 AM ESTSNOW 1.34 Wnw Colrain, MACocorahs station MA-FR-31 Colrain 3.7 WNW.
Feb 8, 7:00 AM ESTSNOW 1.43 Ssw West Springfield, MACocorahs station MA-HD-64 Feeding Hills 1.2 N.
Feb 8, 7:00 AM ESTSNOW 1.51 E Conway, MACocorahs station MA-FR-46 Conway 1.2 E.
Feb 8, 7:00 AM ESTSNOW 1.62 Ene Holyoke, MACocorahs station MA-HS-56 South Hadley 3.2 SSW.
Feb 8, 7:00 AM ESTSNOW 21 Se Springfield, MACocorahs station MA-HD-66 Springfield 1.0 SE.
Feb 8, 7:00 AM ESTSNOW 2.82 W Leverett, MACO-OP Observer station LEVM3 Leverett.
Feb 8, 7:00 AM ESTSNOW 31 N Milford, MACO-OP Observer station MILM3 Milford.
Feb 8, 7:00 AM ESTSNOW 31 Nne Barre, MACocorahs station MA-WR-54 Barre 1.4 NNE.
Feb 8, 7:00 AM ESTSNOW 4.11 Ssw Holland, MACocorahs station MA-HD-67 Holland 1.0 SSW.
Feb 8, 7:00 AM ESTSNOW 4.21 Ne East Brookfield, MACocorahs station MA-WR-140 Spencer 1.7 W.
Feb 8, 7:00 AM ESTSNOW 4.31 Ssw Holden, MACocorahs station MA-WR-89 Holden 0.9 SSE.
Feb 8, 7:00 AM ESTSNOW 4.53 Ene Princeton, MACocorahs station MA-WR-56 Sterling 4.3 NW.
Feb 8, 7:30 AM ESTSNOW 1.51 Se Sunderland, MACocorahs station MA-FR-12 Sunderland 1.3 SE.
Feb 8, 7:30 AM ESTSNOW 4.31 Wsw East Douglas, MACocorahs station MA-WR-100 Douglas 1.9 NNE.
Feb 8, 8:00 AM ESTSNOW 14 Nnw Southwick, MACO-OP Observer station WSTM3 Westfield Coop.
Feb 8, 8:00 AM ESTSNOW 21 S Boylston, MACocorahs station MA-WR-131 Boylston 1.5 S.
Feb 8, 8:00 AM ESTSNOW 32 Nw Hampden, MACocorahs station MA-HD-30 Hampden 2.0 NW.
Feb 8, 8:00 AM ESTSNOW 3.33 E Shutesbury, MACocorahs station MA-FR-8 New Salem 3.1 S.
Feb 8, 8:00 AM ESTSNOW 3.71 Nne Fitchburg, MACocorahs station MA-WR-144 Fitchburg 1.5 NNE.
Feb 8, 8:10 AM ESTSNOW 42 Ese Leicester, MACocorahs station MA-WR-43 Leicester 2.4 ESE.
Feb 8, 8:20 AM ESTSNOW 1.52 Wsw Hatfield, MACocorahs station MA-HS-58 Northampton 2.7 NE.
Feb 8, 8:22 AM ESTSNOW 1.11 E Easthampton, MACocorahs station MA-HS-48 Easthampton 1.0 E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2026-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2026-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS71 KBOX 060520
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1220 AM EST Fri Feb 6 2026

CTZ002>004-MAZ002>004-008>012-061830-
/O.UPG.KBOX.EC.A.0002.260207T2300Z-260208T1800Z/
/O.NEW.KBOX.EC.W.0002.260207T2300Z-260208T1800Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern
Franklin MA-Northern Worcester MA-Western Hampshire MA-Western
Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern
Worcester MA-
Including the cities of Amherst, Worcester, Orange, Union, Barre,
Willimantic, Windsor Locks, Northampton, Putnam, Greenfield,
Springfield, Chesterfield, Charlemont, Milford, Vernon,
Fitchburg, Blandford, and Hartford
1220 AM EST Fri Feb 6 2026

...EXTREME COLD WARNING IN EFFECT FROM 6 PM SATURDAY TO 1 PM EST 
SUNDAY...

* WHAT...Dangerously cold wind chills as low as 26 below expected.

* WHERE...Portions of northern Connecticut and central and western 
  Massachusetts.

* WHEN...From 6 PM Saturday to 1 PM EST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 25 below zero 
  could cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MAZ005>007-013>023-026-RIZ001>008-061830-
/O.NEW.KBOX.CW.Y.0005.260207T2300Z-260208T1800Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western
Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Northern Middlesex MA-Northwest Providence RI-Southeast
Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
Including the cities of Chatham, Narragansett, Foster, Ayer,
Lawrence, Fall River, Brockton, West Warwick, Gloucester,
Providence, Boston, New Bedford, East Greenwich, Coventry,
Mattapoisett, Warwick, Taunton, Lowell, Vineyard Haven, Westerly,
Bristol, Plymouth, Provincetown, Foxborough, West Greenwich,
Newport, Framingham, Cambridge, New Shoreham, Quincy, Falmouth,
Norwood, and Smithfield
1220 AM EST Fri Feb 6 2026

...COLD WEATHER ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 1 PM EST 
SUNDAY...

* WHAT...Very cold wind chills as low as 20 below expected.

* WHERE...Portions of eastern, northeastern, and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From 6 PM Saturday to 1 PM EST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 20 below zero 
  could result in hypothermia or frostbite if precautions are not 
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Visit us at http://www.weather.gov/box

Hrencecin
4 follow-up statements
360 
WWUS71 KBOX 060600
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
100 AM EST Fri Feb 6 2026

CTZ002>004-MAZ002>004-008>012-062000-
/O.CON.KBOX.EC.W.0002.260207T2300Z-260208T1800Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern
Franklin MA-Northern Worcester MA-Western Hampshire MA-Western
Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern
Worcester MA-
Including the cities of Orange, Blandford, Chesterfield,
Hartford, Vernon, Greenfield, Northampton, Springfield,
Worcester, Windsor Locks, Barre, Union, Fitchburg, Willimantic,
Charlemont, Putnam, Milford, and Amherst
100 AM EST Fri Feb 6 2026

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM SATURDAY TO 1 PM 
EST SUNDAY...

* WHAT...Dangerously cold wind chills as low as 25 to 30 below 
  expected.

* WHERE...Portions of northern Connecticut and central and western 
  Massachusetts.

* WHEN...From 6 PM Saturday to 1 PM EST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 30 below zero 
  could cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MAZ005>007-013>023-026-RIZ001>008-062000-
/O.CON.KBOX.CW.Y.0005.260207T2300Z-260208T1800Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western
Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Northern Middlesex MA-Northwest Providence RI-Southeast
Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
Including the cities of West Greenwich, Fall River, Quincy,
Provincetown, Boston, Gloucester, Lowell, Foster, Chatham, Ayer,
Framingham, Vineyard Haven, Westerly, Falmouth, Brockton,
Providence, East Greenwich, New Bedford, Cambridge, Lawrence,
Plymouth, Narragansett, Mattapoisett, Newport, Foxborough,
Smithfield, Warwick, Coventry, Bristol, Taunton, Norwood, West
Warwick, and New Shoreham
100 AM EST Fri Feb 6 2026

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM SATURDAY TO 1 
PM EST SUNDAY...

* WHAT...Very cold wind chills as low as 20 below expected.

* WHERE...Portions of eastern, northeastern, and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From 6 PM Saturday to 1 PM EST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 20 below zero 
  could result in hypothermia or frostbite if precautions are not 
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Visit us at http://www.weather.gov/box

Hrencecin
817 
WWUS71 KBOX 071914
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
214 PM EST Sat Feb 7 2026

CTZ002>004-MAZ002>004-008>012-080815-
/O.CON.KBOX.EC.W.0002.260207T2300Z-260208T1800Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern
Franklin MA-Northern Worcester MA-Western Hampshire MA-Western
Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern
Worcester MA-
Including the cities of Springfield, Barre, Chesterfield,
Willimantic, Charlemont, Vernon, Blandford, Fitchburg, Putnam,
Greenfield, Orange, Amherst, Milford, Windsor Locks, Worcester,
Northampton, Union, and Hartford
214 PM EST Sat Feb 7 2026

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 
1 PM EST SUNDAY...

* WHAT...Dangerously cold wind chills as low as 25 to 30 below 
  expected.

* WHERE...Portions of northern Connecticut and central and western 
  Massachusetts.

* WHEN...From 6 PM this evening to 1 PM EST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 25 below zero 
  could cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MAZ005>007-013>023-026-RIZ001>008-080815-
/O.CON.KBOX.CW.Y.0005.260207T2300Z-260208T1800Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western
Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Northern Middlesex MA-Northwest Providence RI-Southeast
Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
Including the cities of New Shoreham, Coventry, Ayer, West
Greenwich, Lawrence, Cambridge, Bristol, Warwick, Vineyard Haven,
Gloucester, Framingham, Plymouth, Foxborough, Falmouth,
Narragansett, Foster, Fall River, Brockton, Westerly, Quincy,
West Warwick, East Greenwich, New Bedford, Boston, Norwood,
Smithfield, Provincetown, Chatham, Providence, Taunton, Lowell,
Mattapoisett, and Newport
214 PM EST Sat Feb 7 2026

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 
1 PM EST SUNDAY...

* WHAT...Very cold wind chills as low as 20 below expected.

* WHERE...Portions of eastern, northeastern, and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From 6 PM this evening to 1 PM EST Sunday.

* IMPACTS...The cold wind chills as low as 15 below zero could 
  result in hypothermia or frostbite if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Visit us at http://www.weather.gov/box

BW
432 
WWUS71 KBOX 080613
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
113 AM EST Sun Feb 8 2026

CTZ002>004-MAZ002>004-008>012-081800-
/O.CON.KBOX.EC.W.0002.000000T0000Z-260208T1800Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern
Franklin MA-Northern Worcester MA-Western Hampshire MA-Western
Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern
Worcester MA-
Including the cities of Vernon, Hartford, Willimantic, Blandford,
Orange, Amherst, Northampton, Union, Putnam, Charlemont, Milford,
Greenfield, Worcester, Springfield, Chesterfield, Fitchburg,
Windsor Locks, and Barre
113 AM EST Sun Feb 8 2026

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS 
AFTERNOON...

* WHAT...Dangerously cold wind chills as low as 30 below.

* WHERE...Portions of northern Connecticut and central and western 
  Massachusetts.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...The dangerously cold wind chills as low as 30 below zero 
  could cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MAZ005>007-013>023-026-RIZ001>008-081800-
/O.CON.KBOX.CW.Y.0005.000000T0000Z-260208T1800Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western
Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Northern Middlesex MA-Northwest Providence RI-Southeast
Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
Including the cities of Taunton, Fall River, Smithfield, Vineyard
Haven, Mattapoisett, Chatham, Foster, West Greenwich, Framingham,
New Bedford, Boston, Falmouth, Plymouth, Quincy, Foxborough,
Gloucester, New Shoreham, Norwood, Ayer, Westerly, Lowell, East
Greenwich, Bristol, Narragansett, Lawrence, Brockton,
Provincetown, Newport, West Warwick, Providence, Cambridge,
Coventry, and Warwick
113 AM EST Sun Feb 8 2026

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS 
AFTERNOON...

* WHAT...Very cold wind chills as low as 17 below.

* WHERE...Portions of eastern, northeastern, and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...The cold wind chills as low as 15 below zero could 
  result in hypothermia or frostbite if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Visit us at http://www.weather.gov/box

Hrencecin
063 
WWUS71 KBOX 081742
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1242 PM EST Sun Feb 8 2026

CTZ002>004-MAZ002>004-008>012-090845-
/O.EXP.KBOX.EC.W.0002.000000T0000Z-260208T1800Z/
/O.NEW.KBOX.CW.Y.0006.260209T0000Z-260209T1500Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern
Franklin MA-Northern Worcester MA-Western Hampshire MA-Western
Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern
Worcester MA-
Including the cities of Greenfield, Putnam, Charlemont, Windsor
Locks, Fitchburg, Worcester, Orange, Barre, Milford, Blandford,
Northampton, Chesterfield, Hartford, Amherst, Springfield, Union,
Vernon, and Willimantic
1242 PM EST Sun Feb 8 2026

...COLD WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM 
EST MONDAY...
...EXTREME COLD WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

* WHAT...Very cold wind chills as low as 15 below expected with 20 
  below possible in the highest elevations.

* WHERE...Portions of northern Connecticut and central and western 
  Massachusetts.

* WHEN...From 7 PM this evening to 10 AM EST Monday.

* IMPACTS...The dangerously cold wind chills as low as 20 below zero 
  could result in hypothermia or frostbite if precautions are not 
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MAZ026-090845-
/O.EXP.KBOX.CW.Y.0005.000000T0000Z-260208T1800Z/
/O.NEW.KBOX.CW.Y.0006.260209T0000Z-260209T1500Z/
Northern Middlesex MA-
Including the cities of Ayer
1242 PM EST Sun Feb 8 2026

...COLD WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM 
EST MONDAY...
...COLD WEATHER ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

* WHAT...Very cold wind chills as low as 15 below expected.

* WHERE...Northern Middlesex MA County.

* WHEN...From 7 PM this evening to 10 AM EST Monday.

* IMPACTS...The cold wind chills as low as 15 below zero could 
  result in hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MAZ005>007-013>023-RIZ001>008-081845-
/O.EXP.KBOX.CW.Y.0005.000000T0000Z-260208T1800Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western
Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island
RI-
Including the cities of Fall River, Foster, Newport, Providence,
Coventry, Cambridge, Falmouth, Lowell, Framingham, Gloucester,
Narragansett, Mattapoisett, Taunton, Vineyard Haven, Chatham,
Foxborough, Brockton, East Greenwich, Warwick, Provincetown,
Plymouth, Westerly, New Bedford, New Shoreham, West Greenwich,
Quincy, Bristol, Norwood, West Warwick, Smithfield, Lawrence, and
Boston
1242 PM EST Sun Feb 8 2026

...COLD WEATHER ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

$$

Visit us at http://www.weather.gov/box

BW

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this extreme cold warning went out at Feb 5, 6:02 PM EST, 6 hours 18 minutes earlier. Its key messages:

  • Dry weather through Friday. Snow showers late Friday night, lingering through Saturday evening.
  • Dangerous cold Saturday night into Sunday, along with hazardous marine candidness.
Area forecast discussion, Feb 5, 6:02 PM EST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
602 PM EST Thu Feb 5 2026

.WHAT HAS CHANGED...
Extreme Cold Watch has been expanded to all of northern Connecticut
and for western and central Massachusetts.

&&

.KEY MESSAGES...

- Dry weather through Friday. Snow showers late Friday night,
  lingering through Saturday evening.

- Dangerous cold Saturday night into Sunday, along with
  hazardous marine candidness.

&&

.DISCUSSION...
KEY MESSAGE 1...Dry weather through Friday. Snow showers late
Friday night, lingering through Saturday evening.

High pressure remains in place through Friday bringing dry
conditions. Low temperatures overnight will depend on how
quickly the moisture/clouds move in overnight. Should be clear
to start the night, allowing efficient radiational cooling. As
long as clouds to arrive too early, lows should drop into the
single digits and teens perhaps a few below zero readings in the
higher elevations of the interior. For Friday, temperatures
range in the mid to upper 20s in most areas, a little below
normal for this time of year.

An arctic front is expected to sweep across the region Sat morning
and afternoon. During this time, a low pressure system tracks
offshore with an accompanying inverted trough shifting across
portions of the region. The main result of this set-up will be light
showers developing early Saturday morning, continuing through the
day Saturday with showers lingering across the east coast/Cape
& Islands through Saturday evening. Overall this event is
looking to be minor impact with light accumulations of fluffy
snow. Ensembles and the NBM show high probabilities 1-3" inches
of snow for most of southern New England by Saturday night.

Where it gets a little more detailed and lower confidence will be
with the positioning of the inverted trough and the ocean-
effect/enhancement. These will be important details when it comes to
assessing the potential for locally higher snow amounts. Ocean-
effect and enhancement is likely with surface winds shifting NE to N
Saturday ahead of an approaching arctic front with NW winds in its
wake. The convergence alone may act as an enhancer for snowfall.
This will favor the coastal areas that are typically impacted by
ocean-effect (east coast/Cape & Islands). There is still uncertainty
where exactly the bands/enhancement will set up, especially with
respect to the east coast (e.g. Boston Logan Airport, Plymouth).
Models continue to indicate an inverted trough accompanying the
offshore surface low extending through southern New England. This
could be another forcer for snowfall enhancement; however, the
positioning and strength of the inverted trough less certain which
will influence the amounts and where those more enhanced amounts
could end up. Model soundings show a favorable environment overall
with a period of decent lift in the snow growth region and marginal
instability, more so further east. Ensembles highlight
probabilities for 3"+ across central southern New England and
the east coast/Cape & Islands with overall more consistency with
probabilities over the east coast/Cape. This aligns with where
we are seeing potential positioning for mesoscale features, so
the localized higher amounts will depend on where these set up.
So bottom line, 1-3" is looking most likely with potential for
localized 3"+ for areas. Held off on advisories for now given
the uncertainty in where these localized mesoscale enhancements
will set up.

Quickly falling temperatures behind the arctic front, marginal
instability, and onset of gusty winds raises concern for a few
snow squalls as the front moves through Saturday. Higher risk
looks to be western southern New England into central portions
as well.

KEY MESSAGE 2...Dangerous cold Saturday night into Sunday,
along with hazardous marine candidness.

Dangerous cold expected Saturday evening through Sunday as an Arctic
front pushes through. 925mb temperatures lowering to -20C across the
Berkshires and elsewhere are between 10-15C below zero. Majority of
the region experiences minimum temperatures -5F to +5F, while at the
coast, those temperatures are 5F-15F. Overnight, pressure gradient
increases due to high pressure the north and a deepening area of low
pressure to the southeast. Factoring the cold temperatures with a
northwest gusts between 30-40 mph, wind chill values are as low as
25 to 30 below zero across western and central Massachusetts. Major
urban centers like Boston, Providence, Hartford, and Worcester are
"less" cold, but still dangerous, wind chill values are 10-20
degrees below zero. There is little improvement during Sunday, with
daytime temperatures reaching the teens and sub-zero wind chills.

Have expanded the Extreme Cold Watch to include all of western and
central Massachusetts, additionally, all of northern Connecticut.
Areas currently not under a watch, will likely have Cold Weather
Advisories issued in the next 24-36 hours. Either way you look at
it, spending any duration outdoors Saturday evening through Sunday
morning should be considered dangerous, wear multiple layers, and
don't leave any bare skin exposed.

During this time, it's worth reminding boater there is potential for
heavy freezing spray across all the waters as icing rates could
reach 0.5-1.0 inch per hour. This has prompted a Heavy Freezing
Spray Watch for all waters with exception of Boston Harbor.

Below normal temperatures continue into early next week, daytime
highs are in the teens and 20s on Monday, near 30 on Tuesday, and
trending towards the middle 30s for Wednesday and Thursday. Outside
of a weak clipper system on Monday night there is fairly quiet
conditions early next week. Will need to monitor a mid to late week
system, though there is low confidence in this part of the forecast
due model disagreement on placement and timing. Stay tuned.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z TAF Update...No changes.

Through Friday...High confidence.

Mainly VFR through the period. Cigs around 3-5k ft develop from
E to W late tonight into Friday with some localized MVFR
possible. NW winds 10-15 kt today, becoming light NNW/N tonight.
NNE winds Friday 5-10 kts.

Outlook /Friday Night through Tuesday/...

Saturday: MVFR/IFR conditions possible. Windy with gusts up to
30 kt. SN.

Saturday Night: VFR. Windy with gusts up to 35 kt. Chance SN.

Sunday: VFR. Windy with areas of gusts up to 30 kt.

Sunday Night through Monday Night: VFR. Breezy.

Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Headlines:

* Gale Watch remains in effect 1 PM Saturday to 1 PM Sunday.

* Heavy Freezing Spray Watch in effect 4 PM Saturday to 7 AM Monday.

Tonight through Friday Night... High Confidence.

No significant weather impacts are expected tonight and Friday as an
area of high pressure remains in control. A clipper system late
Friday night will bring snow showers. During this time, seas are
less than 3 feet, with gusts below advisory criteria, not
anticipating any freezing spray for the rest of Thursday through
Friday night. The threat for freezing spray returns on Saturday.

Outlook /Friday Night through Tuesday/...

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Local rough seas. Snow likely. Visibility 1 to 3 nm.

Saturday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 13 ft. Freezing spray, chance of
snow. Local visibility 1 nm or less.

Sunday: Strong winds with gusts up to 35 kt. Rough seas up to
12 ft. Freezing spray, slight chance of snow.

Sunday Night: Strong winds with areas of gusts up to 30 kt.
Areas of rough seas. Freezing spray.

Monday through Monday Night: Winds less than 25 kt. Seas up to
5 ft. Freezing spray.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Extreme Cold Watch from Saturday evening through Sunday
     afternoon for CTZ002>004.
MA...Extreme Cold Watch from Saturday evening through Sunday
     afternoon for MAZ002>004-008>012.
RI...None.
MARINE...Gale Watch from Saturday afternoon through Sunday afternoon
     for ANZ231>235-237-250-251-254>256.
     Heavy Freezing Spray Watch from Saturday afternoon through
     Monday morning for ANZ231>237-250-251-254>256.

&&

DISCUSSION...Dooley/Mensch
AVIATION...KJC/Dooley/Mensch
MARINE...Dooley

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 12:14 AM ESTGale WarningBOX60 hr
Feb 6, 12:14 AM ESTHeavy Freezing Spray WarningBOX3 days
Feb 6, 12:20 AM ESTCold Weather AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Middlesex, Norfolk and 2 more61 hr
Feb 6, 12:02 PM ESTHeavy Freezing Spray AdvisoryBOX55 hr
Feb 6, 12:16 PM ESTWinter Storm WatchBOXEssex13 hr
Feb 6, 12:16 PM ESTWinter Weather AdvisoryBOXBarnstable, Bristol, Dukes, Middlesex, Nantucket, Norfolk and 3 more25 min
Feb 6, 12:41 PM ESTWinter Weather AdvisoryBOXBarnstable, Bristol, Dukes, Middlesex, Nantucket, Norfolk and 3 more32 hr

Nearby

Extreme Cold Warnings in Massachusetts, 2026Extreme Cold Warnings in Connecticut, 2026Every extreme cold warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.